Welcome back!

Pegasys for essential thrombocythemia

I was on hydroxycarbamide for 11 years but when its effectiveness declined, I was started on Pegasys injections. They gave me very unpleasant side effects and the doctor stopped the treatment after 5 weeks. I’m now back on hydroxycarbamide with no idea what my long term treatment will be! The Pegasys side effects took nearly 4 weeks to go BUT I still have headaches all the time, especially difficult to deal with at night. Also the blurry vision has persisted and the optician has confirmed that my eyesight has deteriorated since a routine eye test done just before the start of the injections. My last injection was 6 weeks ago. Has anyone else experienced lasting problems after Pegasys? Obviously, I’m desperately hoping mine are not permanent but I can find no information.

3 Likes

Hi @JennyMary a great big welcome and I hope someone will be able to help you with their experiences.
It sounds as if you are in contact with you and obviously these are questions for them as well. I find it useful to keep a daily diary of about my symptoms and severity. It really shows up how they are affecting my daily life so well.
Please look after yourself and let us know how you are etc.

1 Like

Dear @JennyMary, I am so sorry to hear that you are still experiencing the headaches and visual issues. We spoke a few weeks ago and of course I hoped that your symptoms would have improved gradually. Did you manage to access a remote headache clinic? Please do contact us if you need any further support please do call: Blood cancer information and support by phone and email | Blood Cancer UK Kind regards Gemma - Nurse Advisor Blood Cancer UK

1 Like

Dear Gemma, how lovely to hear from you, I’m very grateful for your support. I’ve looked at online headache help sites but no one mentions headaches as a drug side effect so fear they may have no experience of it. Will try if you think it good idea. Did I tell you the doctor at the hospital in desperation has booked me an MRI scan for 29 Dec? They are haematology/oncology specialists and have no idea about headaches. Very

1 Like

Hello @JennyMary, I would suggest looking into the headache clinics if you are able as they may have more expertise in managing your symptoms. A MRI is very reasonable I think and at the very least it will reassure you. Here is the MPN voice Interferon Leaflet that does mention headaches as side effect https://bit.ly/3Ji4axU, this may be useful when you talk about your ongoing symptom. Take care and we are here if you need to talk further. Kind regards Gemma

1 Like

Hi Gemma, I’m not very good at finding my way around the forum yet but it seems to me that I’ve had no replies except from you, is this correct?
Jenny

1 Like

Hi @JennyMary I replied as well, I was the first one.
Just scroll up and I am underneath your original post.
How are your symptoms now and have you managed to talk to anyone medical about them. I know everything comes to a standstill of the festive season.
Look after yourself.

Hi Erica, yes, I did see your post for which I was very grateful. Headaches just the same, have had MRI scan which found nothing. Headache helpline closed til 4 Jan but have left a message. Managed to talk to GP who has prescribed diazepam in case it’s tension but why am I tense when asleep at 3 am? Everyone doing their best to help except my main hospital doctor who doesn’t seem interested.

Can you show Gemma this email?

Very best wishes and thanks,

Jenny

2 Likes

Hi @JennyMary I am sorry to hear that your headaches are just the same, miserable for you.
I am the most useless tech wise but I can help and show this to @GemmaBloodCancerUK
for you.
Has the Diazepam helped at all?
Take lots of care and be kind to yourself

Hi Erica, thank you for replying so promptly. I thought if you shared my email with Gemma she would see that I was trying to help myself and had got in touch with the headache forum as she suggested. Diazepam hasn’t made a difference so far but I’m allowed to increase the dose after a week if it hasn’t. Going to try and put another post on the forum asking for anyone else’s experiences of Pegasys in case someone missed the first one. No harm in trying!

Very best wishes,

Jenny

2 Likes

Dear @JennyMary, thank you for the update and sorry for the delay in getting back to you. I am really glad the MRI was clear although I know it must be frustrating to still not have an answer. We can experience being tense overnight, sometimes this manifests by clenching/grinding our teeth (bruxism) Teeth grinding (bruxism) - NHS. This can lead to headaches and jaw pain too. I would consider increasing the Diazepam as prescribed if so far there has been no improvement. Hopefully you will hear from the headache helpline soon and that they can help. Wishing you all the best, kind regards Gemma

1 Like

Dear Gemma,

Thanks for suggestions but I do know problems not caused by bruxism because I have always had that and have worn a mouth guard for at least 20 years at night with no headaches. I am cautiously optimistic that the diazepam is making a difference. I know they won’t let me stay on it for long but hopefully long enough to make a lasting improvement. Having better nights which always cheers one up! Have heard from headache helpline but their main advice is to go to my GP. Had already booked a phone consultation for 11 January so hope to get some advice then.

Best wishes and thanks

2 Likes

Oh @JennyMary I always say that if a get a good nights sleep I can face anything during the day.
Please let us know how your phone appointment with you GP goes. I would say don’t hold back say how bad it is for you and any patterns you might see. A consultation is a two way process. I also need to write down everything I want to say beforehand so I cover everything. Please do let us know how you get on. Look after yourself